Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Phoenix, AZ

September 19, 2004La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 19, 2004, 3:06 AM MST for La Paz County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2004, 3:06 AM MST (10:06 UTC)
Expired
Sep 19, 2004, 4:00 AM MST
In force
54 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 163 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 00:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 00:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 00:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2879 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 191009
FFWPSR
AZC012-191200-
/X.NEW.KPSR.FF.W.0002.040919T1003Z-040919T1200Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
306 AM MST SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN AND CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA. THIS 
INCLUDES THE CITIES OF BOUSE...BRENDA...AND VICKSBURG.

* UNTIL 500 AM MST

* AT 300 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM NUMEROUS THUNDERSTORMS OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3363 11439 3346 11356 3427 11335 3423 11417

$$

DKS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:00 PM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 18, 10:00 PM MST, 5 hours 6 minutes before
AZZ020>028-CAZ030>033-191045-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 PM MST SAT SEP 18 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN EARLY SEASON COLD LOW PRESSURE SYSTEM WILL SLOWLY DEVELOP OVER
THE WESTERN STATES...AND PULL A SIGNIFICANT AMOUNT OF SUBTROPICAL
MOISTURE FROM TROPICAL STORM JAVIER INTO MAINLY ARIZONA TONIGHT AND
SUNDAY. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND THUNDER
STORMS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN OVER SOUTH CENTRAL
ARIZONA. A COLD FRONT WILL FINALLY SWEEP THROUGH THE REGION MONDAY
FOR A RETURN TO DRY WEATHER TUESDAY THROUGH SATURDAY.

&&

.DISCUSSION...
STRONG HIGH AMPLITUDE UPPER TROF CONTINUES TO DIG ALONG THE WEST
COAST...AND THE SLY FLOW AHEAD OF THE TROF IS PULLING SUBSTANTIAL
TROPICAL MOISTURE INTO THE STATE FROM OLD HURRICANE JAVIER...NOW A
DEPRESSION JUST ALONG THE SRN TIP OF BAJA CA. GOES PWAT IMAGERY
CLEARLY SHOWS THE MASSIVE INFLUX OF MOISTURE INTO THE STATE FROM THE
SOUTH...WITH A TONGUE OF 1.5 INCH PLUS AMOUNTS NOSING INTO SRN AZ.
00Z PHX/TUS RAOBS BOTH REPORTED AT OR OVER 1.75 INCHES PWAT.
ALSO...SURFACE DEWPOINTS OVER MOST OF THE CWA ARE NOW RUNNING IN THE
MID 60S TO MID 70S. EARLIER A SHORT WAVE MOVING THRU THE FLOW ACTED
ON THIS MOISTURE TO PRODUCE SCT TO NUMEROUS SHOWERS AND STORMS OVER
OUR ERN ZONES...AND SOME GAGES IN ZONE 28 REPORTED FROM 1 TO 2
INCHES OF RAINFALL WITH THOSE STORMS. THE IMPULSE HAS SHIFTED TO OUR
NORTH AND AS OF 9 PM MOST OF THE CWA WAS IN A LULL IN THE WEATHER
WITH SOME BREAKS IN THE CLOUDS SEEN OVER SWRN AZ.

MODELS ARE PRETTY CONSISTENT WITH THEIR FORECASTS...AND ARE STILL
CALLING FOR SUBSTANTIAL MOISTURE TO KEEP MOVING INTO AZ AHEAD OF THE
WEST COAST TROF...WITH THE MAIN FOCUS FOR THE HEAVY RAIN AND DEEP
MOISTURE TO BE EAST OF THE COLORADO RIVER...MAINLY IN THE AREA FROM
MARICOPA COUNTY EASTWARD. BOTH THE ETA AND GFS PLACE SCNTRL AZ UNDER
THE RIGHT REAR QUAD OF A STRONG UPPER JET...AND THIS JET DYNAMICS
MAXIMIZES BY ABOUT 12Z SUNDAY...THEN DIMINISHES DURING THE DAY AS
THE UPPER JET CORE LIFTS TO THE NORTHEAST. BOTH MODELS INCREASE THE
LOW/MID LEVEL OMEGA VALUES SUBSTANTIALLY FROM MIDNIGHT TONIGHT THRU
12Z SUNDAY...WITH DECENT OMEGA/UVV CONTINUING WELL INTO THE DAY
SUNDAY. WITH PWAT VALUES WELL OVER 1.5 INCHES OVER SCNTRL AZ...AND
LIFT INCREASING...EXPECT A REDEVELOPMENT OF CLOUDS AND SHOWERS OVER
OUR ERN CWA FROM MIDNIGHT ONWARD TONIGHT. THUS WILL LEAVE THE POPS
AND WEATHER ALONE FOR TONIGHT DESPITE THE CURRENT RESPITE FROM THE
PRECIP. AGAIN...THE WRN ZONES APPEAR TO BE PRETTY MUCH OUT OF THE
WOODS AND ONLY ISOLATED THUNDERSTORMS WERE SEEN THERE EARLIER TODAY
WITH THE STRONGEST CELLS NOTED OVER CENTRAL IMPERIAL COUNTY. AS OF 9
PM NO LIGHTNING/STORMS WERE SEEN OVER THE WRN ZONES. BY 18Z...THE
GFS FORECASTS 6 PLUS LIFTED INDICES AND 850MB DEWPOINTS BELOW ZERO
FROM THE CO RIVER WESTWARD. THUS THREAT FOR STORMS TOMORROW OUT WEST
IS LIMITED AS THE DRY STABLE AIR STARTS BEING ADVECTED INTO OUR AREA.

DUE TO THE HIGH AMPLITUDE NATURE OF THE TROF...IT IS SLOW TO
PROGRESS EAST...UNTIL ABOUT MONDAY NIGHT. THUS MOISTURE WILL LINGER
FOR AWHILE OVER THE ERN CWA...WITH VERY HIGH 850MB DEWPOINTS FROM
PHX EAST WELL INTO THE DAY MONDAY.

CURRENT FORECASTS LOOK TO BE PRETTY GOOD AND NO MAJOR CHANGES WILL
BE MADE THIS EVENING. IT STILL LOOKS LIKE THE MAIN WINDOW FOR THE
HEAVIEST RAINFALL FOR THE PHX CWA WILL BE LATER TONIGHT THRU SUNDAY
EVE. FROM PHX EAST...SOME AREAS COULD EASILY PICK UP FROM 1 TO 2
INCHES...OR MORE...BY MIDNIGHT SUNDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH SOUTH CENTRAL ZONES 22...23...24...27... 28
TONIGHT AND SUNDAY.
CA...NONE.

&&

11
Hazardous weather outlook, Sep 18, 10:50 AM MST, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1050 AM MST SAT SEP 18 2004

AZZ020-021-025-026-CAZ031>033-190400-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1050 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR EASTERN RIVERSIDE AND FAR
EASTERN IMPERIAL COUNTIES IN CALIFORNIA...AND YUMA AND LA PAZ
COUNTIES IN ARIZONA.

.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR LARGE FAST MOVING
THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS. THE THUNDERSTORM
THREAT WILL CONTINUE INTO THE EVENING HOURS.

THE MOST VULNERABLE AREAS ARE EASTERN RIVERSIDE AND EASTERN IMPERIAL
COUNTIES TOWARD THE COLORADO RIVER...AND ALL OF YUMA AND LA PAZ
COUNTIES IN ARIZONA.

HURRICANE MOISTURE MOVING AHEAD OF A STRONG COLD FRONT IS AN
UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO
MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...WARNINGS...OR
ADVISORIES ARE NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ022>024-027-028-190400-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1050 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA.

.DAY ONE...TODAY
THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN
STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE
JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR SHOWERS AND STRONG
THUNDERSTORMS TODAY. THERE IS A THREAT FOR HEAVY RAIN AND STRONG
THUNDERSTORM WINDS WHICH WILL LAST INTO THE EVENING HOURS.

THE ENTRAINMENT OF TROPICAL MOISTURE AHEAD OF A STRONG COLD
FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD
CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...
WARNINGS...OR ADVISORIES ARE NEEDED.

HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SUNDAY AS
THE COLD FRONT APPROACHES ARIZONA. HEAVY RAINS MAY CAUSE MINOR
FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS. WASHES MAY BEGIN FLOWING

In the hours before

Local storm report, Sep 18, 10:08 PM MST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1008 PM MST SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0408 PM     DUST STORM       MARICOPA                33.06N 112.05W
09/18/2004                   PINAL              AZ   LAW ENFORCEMENT

            MULTI VEHICLE PILE UP AT HIGHWAY 347 AND MARICOPA

0440 PM     DUST STORM       PHOENIX                 33.54N 112.07W
09/18/2004                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY LESS THAN ONE-QUARTER MILE AT INDIAN SCHOOL
            AND DYSART ROADS

0511 PM     DUST STORM       5 NE BUCKEYE            33.43N 112.54W
09/18/2004                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY 400 FEET

0516 PM     TSTM WND GST     5 NE BUCKEYE            33.43N 112.54W
09/18/2004  65 MPH           MARICOPA           AZ   TRAINED SPOTTER

0530 PM     DUST STORM       4 SW WITTMANN           33.74N 112.58W
09/18/2004                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY LESS THAN 100 YARDS AT 249TH AVENUE AND PATTON
            ROAD

0601 PM     DUST STORM       WICKENBURG              33.97N 112.75W
09/18/2004                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY LESS THAN ONE-EIGTH OF A MILE

&&

RAR

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:15 PM MSTSevere Thunderstorm WarningPSRMaricopa60 min
Sep 19, 12:05 AM MSTSevere Thunderstorm WarningPSRLa Paz55 min
Sep 19, 1:01 AM MSTFlash Flood WarningPSRLa Paz59 min
Sep 19, 5:17 AM MSTSevere Thunderstorm WarningPSRLa Paz58 min
Sep 19, 12:14 PM MSTFlash Flood WarningPSRMaricopa31 min
Sep 19, 1:38 PM MSTFlash Flood WarningPSRMaricopa

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.